Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
139 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Diagnosed with Multiple sclerosis, bout of bursitis, inflamed elbow, fatigue, have eczema. On tramadol and naltrexone. Solution?

I was diagnosed with MS in 2000. I have always tried to handle it with diet and natural means. I was finally prescribed LDN (Low Dose Naltrexone) and this helped me for a while but not that much. Still, I just resigned myself to my horrible fatigue and cognitive challenges.

Recently, I had an unrelated first time bout of Bursitis. My elbow was inflamed and very painful. I was prescribed Tramadol (among other things). I could not believe how this lifted my mood, gave me energy and helped with my motivation, productivity and fatigue. Since I was not told by my doctor that Tramadol, in addition to being a pain reliever (as it is a weak opioid agonist), it is also an SNRI. Had he told me that prior to my filling the prescription, I would have told him kindly, "no thank you" as I have never been on any anti-depressant and have had philosophical disagreements with their use.

I then read the nightmare -- truly horrible stories of people trying to get off Tramadol and this scared me so much I didn't even finish the bottle at that time even though it was doing wonders for me -- so much that I was going to ask the doctor to permanently prescribe it for me. It felt like Eureka in a bottle.

This led me to do much more research. I wanted to know what the natural alternatives were. This led me to smart drugs and nootropics and all the different racetams, etc. I have tried MANY things since then and many have helped but not in the way that I know is possible by having that glimpse of how things could be after I tried Tramadol.

This led to Modafinil. I tried it twice and it helped me immensely, more than the Tramadol for sure, but then I heard it was linked to SJS and so decided that I could not take that risk as I have ezcema and would never be able to distinguish if I was getting a rash from Modafinil. I always have rashes! I am at my wits end. I now know that there are "wakefulness" drugs that can help me.

Okay now, after that long preamble, comes my question. After continuing to do my research, I believe the best drug to help me to try to lead as normal a life as possible would be Adderall. I know the side effects and the addictive nature. I do not have an addictive personality and would not abuse it. I am quite health conscious and believe that I could handle it but, I know a lot of people have problems on it and I want to know, do you feel that it is possible for an MS patient to benefit from and use Adderall responsibly or is it inevitable that the piper will have to be paid eventually, meaning that any benefit derived will be only short term where the long term bad effects make it an nonviable solution?

I believe I need to speak with a neurologist or a neuropsychiatrist. I have looked at all who are online now and none fit this category. I will have to log on at another time. I have saved my question on my computer.
Mon, 7 Oct 2013
Report Abuse
Orthopaedic Surgeon 's  Response
Hello.
Thanks for writing to us.
You are already taking high grade pain killers in considerable doses for your symptoms. In addition to these, you can try dermal patches for a sustained pain relief. Doing hot fomentation and regular physiotherapy will also help.
I hope this information has been both informative and helpful for you.
Regards,
Dr. Praveen Tayal ,
drtayal72@gmail.com
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My brother is 2 years older than me and has been diagnosed with M S. I am experiencing similar symptoms (I fall frequently, I get dizzy a lot, I...

Recent questions on  Adderall

doctor1 MD

Hi, In the side effects listed for adderall It lists this as a possible one.. red skin lesions, often with a purple center what it the correct...

doctor1 MD

Three days ago I accidentally mistook my husband s 37mg effexor Dr for my adderall. I took it on Thursday and Friday. On Friday night I mentioned...

doctor1 MD

In 2008 I was in a car accident and suffered serious brain trauma which left me with migraines. I have managed them with Topamax. This worked quite...

doctor1 MD

i have a friend who took a 20mg adderall, 20mg vyvance, and a 36mg concerta at the same time and he is worried about if something is going to...

doctor1 MD

Can discontinuation of perscription adderall cause muscle aching? What does adderall do to muscle tissue? Thank you.

doctor1 MD

Currently taking Zonegram for migraines, lexapro for mild depression and cymbalta for mild depression a anxiety . along with adderall for years i...

doctor1 MD

over the past year I have built up a high tolerance to 70mg Vyvanse taken 1 every morning. this past week it has completely stoped working....